Skip to content
My WebMD Sign In, Sign Up
Metformin not digesting?
avatar
maragayle posted:
This is probably going to be TMI, but this past week I've noticed my Metformin in my stool. Like the whole, complete undigested pill. I switched a month or two ago to the extended release version. I take one 750mg pill in the morning and one in the evening. I've only noticed this happening with the one pill. Any one else have this issue? It's as if it wasn't digested at all!
Reply
 
avatar
ORANGE54140 responded:
I had this same thing! I freaked out thinking I wasn't even getting any of the medication. I recently asked my doctor (I too am on XR form, stomach couldn't handle regular form). She said it was just the coating, as it doesn't digest, that it's normal...not to say too much TMI but it looks like a puffed up cotton ball in the toilet!
 
avatar
maragayle replied to ORANGE54140's response:
I've been paying closer attention since I first noticed it. (Not really something you usually pay much attention to!) Sometimes it's there, sometimes it's not. It's really strange! That was my concern, too. Though, I've been having side effects from it still, so I think I'm still getting the medication! The side effects are nowhere near as bad as the regular version of Metformin, but they're still present. Thanks for the reply!
 
avatar
BeverlyLReed responded:
I am on metformin HCL 500 mg (5 a day)... I noticed that my pill.. once in a while doesn't digest, it comes out when I go the bathroom... was there a medical reason why this happens? The pill is whole, only it looks a little bigger. This is not a capsule, it is a pill. Does anyone know if this happens what it means?
 
avatar
curiousnmo replied to BeverlyLReed's response:
I have never had that problem with the extended release pill. I have actually had way better bowel movements since I switched to it. Weirdly enough.. the regular kind gave me diarehhea. tmi sorry but it's weird it regulated me lol
 
avatar
BeverlyLReed responded:
I haven't really gotten a straight answer on this one. I take 2000 mg of metphormin a day... normal pill... every now and then the entire pill will come out as well. It's isn't the outside of the pill.. it's the entire pill... I just figure that maybe my body doesn't need it and its rejecting it... I will be asking my doctor AGAIN next week about it...
 
avatar
maragayle replied to BeverlyLReed's response:
I switched back to the regular version of Metformin instead of the extended release. All is well now.
 
avatar
Yanis replied to maragayle's response:
Hello everyone,

Seeing a pill in your stool can be quite common in the case of extended release medications.

There are usually two forms of extended release pills/tablets:

First is the hard-shell type. Usually a polymer vessel with a microscopic hole on one side and a porous membrane on the other. So the acid/liquids in your stomach permeate through the membrane and "push out" the drug via the hole.

The other, which I suspect Metformin extended release is based on is a vessel made of insoluble material with the drug embedded inside, so when the pill is soaked, the drug comes out slowly.

Usually both types pass through the GI tract intact, minus the drug. In fact their mechanism of action is based on this fact. That is the reason why you should never cut an extended release tablet/pill, that would defeat the purpose.

So I wouldn't worry to much seeing them in your stool. The drug they contain has probably been released and doing it's job properly. I myself take a few pills, and three of them are of either type, and I do see them from time to time in my stool.

Talk to your pharmacist for more information, he/she is the one that has all the information you need about your meds.

You can also read the Wikipedia page on time-release pills here: http://en.wikipedia.org/wiki/Time_release_technology ¸

Hope this helps.


Spotlight: Member Stories

Watch Supercross 2014 Live Stream Online Rd 11 — Ford Field Detroit, MI (East) Date: Saturday, March 15, 2014 Main Event — 7:00PM Doors ...More

Helpful Tips

The Metformin Manifesto
This has been floating around a PCOS forum on a different site for years. I thought it would be good to pass on here. I DID NOT WRITE IT. ... More
Was this Helpful?
19 of 27 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.